Chemotherapy is one of the treatment options for mesothelioma. The only FDA approved chemotherapy for mesothelioma is a combination of pemetrexed and cisplatin.
When patients receive the same chemotherapy treatment multiple times, their body can become allergic to it. This can cause dangerous allergic reactions when they receive the treatment again.
However, doctors have developed a method called rapid drug desensitization which slowly introduces the treatment to the patient to avoid an allergic reaction. This method works well, but sometimes patients can still have an allergic reaction during the treatment.
Researchers from Turkey looked at patients with lung cancer and mesothelioma who received chemotherapy. They wanted to identify what factors increase the risk of an allergic reaction during the treatment.
The researchers looked at the medical records of 47 patients diagnosed with lung cancer or malignant pleural mesothelioma (MPM).
MPM also occurs in the lungs and is caused by asbestos exposure. It occurs in about 2,000 people in the United States every year.
Traditionally, there have been three major approaches to treating pleural mesothelioma. These include surgery, radiation therapy, and chemotherapy. Patients are sometimes treated with a combination of these therapies.
Cases of Allergic Reaction
The researchers looked for instances where these patients received chemotherapy and experienced allergic reactions, even after the desensitization process. This could include symptoms like chest pain, cough, difficulty swallowing, fatigue, or chills.
The researchers also looked at the timing of allergic reactions. Some reactions occurred at the beginning of the chemotherapy treatment. Other reactions happened after patients had already received some infusions.
The medical records showed that 22 patients had 33 allergic reactions to the chemotherapy treatment. They found that patients who had more chemotherapy infusions in the past were more likely to have another allergic reaction. This breakthrough allergic reaction was also more likely to be worse than the first reaction.
The researchers in this study believe that learning more about allergic reactions to chemotherapy drugs can help doctors better manage the desensitization process.
Buhari GK, Kalkan İK, Ateş H, et al. Platin desensitizations in thoracic malignancies and risk factors for breakthrough reactions. Allergol Immunopathol (Madr). 2023;51(2):130-136. Published 2023 Mar 1. doi:10.15586/aei.v51i2.779. https://all-imm.com/index.php/aei/article/view/779/1224